Food plus exercise
This is called food-dependent, exercise induced anaphylaxis (FDEIA). The symptoms occur when a particular food is eaten before exercise whereas the same food can be eaten without adverse effect when no exertion follows. Wheat is the culprit food for some people, although others including shellfish are sometimes implicated. It is our opinion, supported by the medical experts who reviewed this information, that anyone diagnosed with FDEIA should avoid exertion on the day they eat their trigger food.
Sometimes symptoms occur when the food is eaten just after exercise
People with a history of FDEIA should never exercise alone. They should carry an adrenaline auto-injector (see below – ‘How is anaphylaxis treated?’) and should wear a medical alert bracelet or talisman informing medical services of their condition.
The use of certain anti-inflammatory pain-killers also need to be considered as these may act as an alternative or additional co-factor in triggering a reaction in certain cases. People with a history of exercise-induced anaphylaxis may need to avoid taking aspirin or a non-steroidal anti-inflammatory painkiller (NSAID) such as diclofenac (Voltarol®), ibuprofen (Nurofen®) or naproxen for twelve hours before intended exercise and people with a history of FDEIA may need to avoid taking aspirin or an NSAID on the day they eat their trigger food.
Exercise and exposure to cold
Researchers reported on a 16-year-old Japanese boy who had a four-year history of allergic reactions when he exercised in winter. Tests showed it was the combination of cold and strenuous exercise that triggered the symptoms. Food was not thought to be a factor in this case (Li et al., 2002).
Cereal mites with exercise
A 17-year-old boy suffered anaphylaxis while jogging after eating a Japanese pancake. The pancake mix, which had been stored for several months after the package had been opened, was examined under a microscope, and an abundant number of live mites were discovered. The researchers concluded that it was ingestion of mites associated with exercise that caused the symptoms (Adachi et al., 2013). One of our medical advisers tells us he saw the case of a boy who exercised in the snow after eating a breakfast cereal from a packet which had been open for many months. The boy suffered a severe anaphylactic reaction.
Lipid-transfer protein (LTP) Dependent Exercise-Induced Anaphylaxis
Lipid Transfer Proteins (LTPs) are found in foods which come from plants. Lipid Transfer Protein Syndrome is an allergy affecting people who have become sensitised to LTPs. In this condition patients may find that they react to one or more foods in the following groups: vegetables, fruits, nuts or cereals. In many cases, a reaction only occurs in conjunction with an additional factor such as exercise.
‘Co-factor enhanced food allergy’
Apart from exercise, additional factors have now been identified that can combine with hidden food allergy to cause anaphylaxis. The commonest of these are pain-killing drugs. Aspirin, ibuprofen (Nurofen), diclofenac (Voltarol), naproxen or other non-steroidal anti-inflammatory drugs (NSAIDs), if taken within a few hours of a food allergen such as wheat, can result in an attack of anaphylaxis even though the food or drug is tolerated when taken alone.
Exercise and NSAIDs are referred to as co-factors and the resulting condition is called co-factor enhanced food allergy.
Other examples of co-factors include eating a large amount of the food, stress or anxiety, extreme cold, consumption of alcohol with the food, and the monthly period (premenstrual/menstrual). One or more of these co-factors may combine, in any combination, with a food allergen and result in anaphylaxis.
FDEIA was the first kind of co-factor enhanced food allergy to be identified, and it remains the commonest to be diagnosed.